Schizophrenia Home > Clozapine Overdose

As with any medicine, it is possible to overdose on clozapine. Overdose effects will depend on how much of the drug was taken and whether it was combined with alcohol or other drugs. Common symptoms of a clozapine overdose can include drowsiness, delirium, and a rapid heart rate. If the clozapine overdose was recent, the stomach may be "pumped" or medicines may be administered to counteract the effects of the overdose.

An Introduction to Clozapine Overdose

Clozapine (Clozaril®, FazaClo®) is a medication that is used to treat schizophrenia. As with all medicines, it is possible for a person to overdose on clozapine. The specific overdose effects will vary, depending on a number of factors, including how much clozapine was taken and whether it was taken with any other medicines, drugs, and/or alcohol.
 

Symptoms of a Clozapine Overdose

If a person takes too much clozapine, the symptoms can vary. Some commonly reported symptoms of a clozapine overdose include:
 
  • Drowsiness
  • Delirium
  • Coma
  • A rapid heart rate (tachycardia)
  • Low blood pressure (hypotension)
  • Difficulty breathing
  • Increased salivation
  • Pneumonia
  • An irregular heart rhythm (arrhythmia)
  • Loss of life.
 

Treatment for a Clozapine Overdose

The treatment for a clozapine overdose will also vary. If the overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." However, once the drug has been absorbed into the body, there is no treatment that can remove it quickly. Therefore, in these cases, treatment involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
 
  • Fluids through an intravenous line (IV)
  • Arrhythmia medications or medications for other complications
  • Other treatments based on the complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on clozapine.
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.